Cerebellar Atrophy Research
Scientific evidence indicates that phenytoin can directly cause cerebellar degeneration.
MRI shows Progressive cerebellar atrophy wishful thinking, cognitive decline, memory impairment, personality change as well as paralysis and seizures. Focal cerebellar atrophy often leads to character change, tremor and loss of function, such as slurred speech and ataxic movement.
Medical research literature identifies patients exposed to phenytoin have been identified with associated cerebellar atrophy volume loss.
What Dilantin Patients say about Cerebral Atrophy:
None of my previous neurologists told me anything about Cerebellar Atrophy. But my new neurologist seems to think the danger of developing Cerebral Atrophy is a serious concern, and she said I might want to think of switching medications.
Cerebral atrophy side effects of Dilantin include: Unsteady Movements. Slow, Unsteady, or Jerky Movements in Arms or Legs. Slow or Slurred Speech. Small Rapid Eye Movements (Nystagmus)
Patients have develop marked cerebellar atrophy following episodes of acute and severe phenytoin intoxication.
Phenytoin can accumulate in the cerebellar cortex over long periods of time which can cause atrophy of the cerebellum.
Cerebellar atrophy related to phenytoin use. Cerebellar Atrophy is a serious progressive condition that the cerebellum shrinks to a much smaller size than the normal one.
The U.S. Food and Drug Administration (FDA) has approved labeling changes stating that cerebellar atrophy has been reported in patients taking phenytoin.
Call Sheehan Law firm 855-496-6059
According to the FDA, cases of cerebellar atrophy, or degeneration of the cerebellum, have been reported in patients taking Dilantin. The cerebellum is an area of the brain that controls movement, balance and coordination. Impairment to the cerebellum can cause an unsteady gait, poor muscle control, trouble speaking or swallowing and other movement related problems.
Cerebellar atrophy can lead to ataxia, or the loss of voluntary muscle control. Patients with ataxia may have difficulty walking, balancing or running. It can also affect fine motor coordination skills, such as preparing food.
Patients with cerebellar atrophy may also experience changes in their cognition and mood. There have been reports of problems with executive functioning, which is the type of thinking needed to make plans and attain goals. Irritability, anxiety and depression have also been reported
Detailed View: Safety Labeling Changes Approved By FDA Center for Drug Evaluation and Research (CDER)
Dilantin - Phenytion Use
Time of Exposure
Cerebellar atrophy is frequently associated with long-term use of dilantin - phenytoin. Although duration of epilepsy may have an influence in the cerebellar atrophy, clearly the epilespy episodes are less important than the time of exposure to dilantin - phenytoin.
Studies suggest that cerebellar side effects may be linked to using Dilantin long-term. In 2013, the authors of a case report published in Neurology Asia wrote "Persistent cerebellar dysfunction with cerebellar atrophy is a well known complication of long term phenytoin use". The report described a patient who suffered Dilantin toxicity and subsequent cerebellar ataxia (inflammation or damage to the cerebellum). In addition to symptoms of cerebellar degeneration, the patient also exhibited cognitive side effects. Acute Dilantin toxicity rarely causes permanent cerebellar dysfunction, authors noted.
The Journal of Clinical Pharmacy and Therapeutics published a 2008 report titled, "Phenytoin toxicity: an easily missed cause of cerebellar syndrome". The report highlighted that Dilantin toxicity can cause cerebellar dysfunction, and detailed cases where the diagnosis was missed. "We present a series of cases of phenytoin toxicity where the diagnosis was initially missed. These patients all suffered unnecessary morbidity or investigations." the authors said. Health care providers should be aware that symptoms of Dilantin toxicity can resemble a cerebellar lesion or alcohol intoxication. Considering this, the authors "suggest that in accordance with National Institute for Clinical Excellence (NICE) guidelines phenytoin should no longer be used as a first-line treatment for epilepsy."
Serum levels of phenytoin sustained above the optimal range may produce confusional states referred to as "delirium," "psychosis," or "encephalopathy," or rarely irreversible cerebellar dysfunction and/or cerebellar atrophy. (addition of cerebellar atrophy).
Nervous System: Cerebellar atrophy has been reported, and appears more likely in settings of elevated phenytoin levels and/or long-term phenytoin use. (addition to first paragraph)